Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 367, NWS Nashville, TN

July 20, 1998Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 1998, 8:15 PM CDT for Lawrence County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 8:15 PM CDT (01:15 UTC)
Expired
Jul 20, 1998, 9:05 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:20 PM CDTThunderstorm Wind 50Loretto, TNLawrence county EMA reported some tree limbs and free standing signs were blown down. Also, there were many power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2422 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS1 KBNA 210117 RRA
SVRBNA
TNC099-210205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN MIDDLE TENNESSEE

* UNTIL 905 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LORETO... MOVING NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST POINT BY 830 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT MON JUL 20 1998

CNVCTN GRDLLY DSIPTG ALONG OUTFLOW BNDRY POSITIONED AT 19Z FM
CLARKSVILLE-FRANKLIN-LYNCHBURG. CAPPING INVERSION ASSOCIATED WITH
LOW/MID LVL RDG LIKELY PREVENTG CNVCTN FM FIRING ALONG NRN END OF
BNDRY. THUS BLV DRY WEA CONDITIONS WL PREVAIL ACRS MID TN TNGT.

ON TUE...MDLS DO NOT DEFINE ANY LOW LVL FOCUS MECHANISM OR ANY UPR LVL
SUPPORT. HWVR LOW LVL CNVGNC INCRS TUE NIGHT AND UPR LVL HGTS ALSO
BEGIN TO LWR. THRFR APPRS BEST RAIN CHCS FOR MID TN WL BE LATER IN THE
FCST PD. NGM MOS POPS LOOK FAVORABLE TILL WED AND WOULD GO SLGTLY
HIGHER THAN GUID ON WED AS TAIL-END OF GRTLKS S/W WL BE IN OUR VCNTY.

MOS TEMPS LOOK TO BE IN THE BALLPARK.
09

BNA 74/96/74/93 -335

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.